The Bubble: Medicine may cause suicide

    180

    By Nicole Seymour

    In the WB”s “Everwood” series, set in the Rocky Mountains, antidepressants and young adults have been the topic of several episodes.

    Torn by the death of her boyfriend, the teenage character Amy Abbott is portrayed as asking her father, Dr. Abbott, who is a family practitioner, for antidepressants. Her father is skeptical. By Dr. Abbott”s judgment, the drugs will worsen his daughter”s destructive symptoms. Later in the episode, Amy turns to the town”s other physician, Dr. Brown, for the medication.

    It may be just a television show, but the characters on “Everwood” are scripted to deal with an issue that has become relevant to young adults.

    Last week, the FDA asked the manufacturers of antidepressant drugs to include a warning label statement on their products — Zoloft, Paxil, Prozac and Wellbutrin — that states the risk of side effects such as suicidal behavior and also highlighting the need for careful observation.

    This warning hits home for young adults, especially as depression sometimes is a new element between adolescence and adulthood.

    Typically, mental illness, including depression, surfaces in early adulthood, often in conjunction with emerging life stressors.

    More frequently, young adults are turning to prescriptions to fight these clinical chemical imbalances. They have been called into question. National experts say antidepressants may enhance rather than help the effects of depression.

    However, local experts say that because of many factors in a person”s emotions, it is impossible to say for certain that antidepressants are the cause of suicide.

    Suicide is a known associate to depression, but the cause of suicide is often difficult to distinguish, said Dr. Joseph Miner, director of the Utah County Health Center.

    He said when people suffer from depression, there is a very high rate of suicide, whether or not the person is on medication.

    “It is not a common enough problem or a definite enough problem that they do want the warning there because it has been recognized and suicide is a common part of depression and if you don”t use the medication then you are more often more at risk,” he said.

    He said the purpose of the recent FDA warning is for the government to fulfill its responsibility to make sure the drugs are safe for the consumer.

    “We see suicide in our county almost every week and the majority are young adults in their early to mid-20s,” Miner said.

    Additionally, he said the western United States has seen a significant higher rate of suicide.

    “In general, the rate of mental illness is pretty consistent,” Miner said. “Alcohol use is much less, many people treat their depression, since the culture in Utah county doesn”t self-medicate with alcohol so readily; but, like they should, they go to a professional to get a prescription for the mental health problem.”

    He theorizes that Utah rates of antidepressant usage may be higher than the rest of the country because of a lack of self-medication, such as the use of drugs and alcohol to numb the senses.

    Dr. Robert Crist, a psychologist with the BYU Health Center, said the newer antidepressants are much better than the old ones because they have fewer side effects. This is not the first time antidepressant use has been linked with suicide, he said.

    “The major problem that we have today is that 80 percent of those who receive antidepressants receive them from doctors who don”t specialize in psychiatry or psychology,” he said.

    Miner said it is complex and it is difficult to say which stage people are in and if medication is helping them. It is important that people get the right prescription, diagnosis and regular check-ups.

    “You can”t cure it, you may well have to take medication for the rest of your life,” Crist said. “Treating mental illness is much like treating other chronic diseases and you can”t just tell people it is in their head.”

    He recommended though, that you do keep in touch with your doctor if side effects are a problem.

    Phil Rash, a counselor at the BYU counseling center, said there are all kinds of different symptoms that come with the intake of antidepressants, but they more frequently help than hurt.

    “Some will cause sleepiness, some dry mouth, or intestinal problems, that is my experience,” Rash said. “I have never had any clients with suicidal effects. From my experience, they do help some people significantly to alleviate the symptoms.”

    Print Friendly, PDF & Email